MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-20
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline could not be opened, and it could not be opened after repeated adjustments.The tip end had burrs due to repeated adjustments.There were no patient symptoms or complications associated with the event.The angiographic result post procedure was normal.It was unknown if a dapt (dual antiplatelet treatment) was administered.The pipeline was not used for an indication that was off-label.The pipeline was prepared as indicated in the ifu.The patient was undergoing surgery for treatment of a amorphous, unruptured aneurysm in the c6 with a max diameter of 7mm and a 6mm neck diameter.It was noted the patient's vessel tortuosity was normal.
 
Event or Problem Description
Additional information received reported that the pipeline had not been placed in a vessel bend when it failed to open.Repeated recovery was attempted, increased or decreased tension during operation to try to open.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the pipeline flex device and marksman micro catheter were returned for analysis within a shipping box; within a sealed plastic biohazard pouch and within an opened pipeline flex inner pouch.Visual inspection/damage location details: no damages or irregularities were found with the marksman micro catheter hub.The pipeline flex braid and the distal wire were found stuck within the marksman hub.Dried blood was found within the hub.The marksman micro catheter was found kinked at ~13.1cm from the proximal end.No damages or irregularities were found with the marksman micro catheter distal tip and marker band.The braid and distal tip were retracted out of the hub against some resistance.The pipeline flex pusher was found kinked at ~46.0cm from the proximal end.The hypotube was found unstretched and undamaged with the ptfe shrink tubing still intact.No damages were found with the distal marker, re-sheathing marker, resheathing pad or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found intact and unstretched.The proximal braid end was found fully opened and frayed.The distal braid was found tapered and covered with dried blood.The dried blood was dissolved, and the distal braid fully opened.The distal braid was found damaged and frayed.Testing/analysis: the marksman micro catheter total length was measured to be ~159.7cm and the usable length was measured to be ~152.1cm.As the model and lot numbers were not reported, conformation to specification could not be confirmed.Conclusion: based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ was confirmed.The cause of the distal end tapering during analysis is the dried blood found on the braid.It is unknown whether the blood was coagulated during the procedure.Other possible causes during procedure are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel braid, presence of other indwelling stents or inappropriate anatomy.The braids were found damaged.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, or deploying/resheathing braid against resistance.Customer reported patient vessel tortuosity as normal, devices were prepared and flushed per ifu, and device not placed in a vessel bend.There is no indication that the event is related to a potential manufacturing issue.There was no damages or irregularities found with the marksman that would contribute towards the incomplete open.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key13040608
Report Number2029214-2021-01631
Device Sequence Number1792548
Product Code OUT
UDI-Device Identifier00847536019720
UDI-Public00847536019720
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/02/2024
Device Model NumberPED-500-20
Device Catalogue NumberPED-500-20
Device Lot NumberB244042
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2021
Supplement Date Received by Manufacturer12/24/2021
02/07/2022
Initial Report FDA Received Date12/19/2021
Supplement Report FDA Received Date01/20/2022
02/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/03/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexMale